Emergency cardiology master Dr. Amal Mattu gives the low down on ST elevation, T-wave inversion and bizarre, wide-complex tachycardia.
Basic Rules of ST elevation
1. No matter how good the rules, nothing is 100% certain
2. 15-20% of STEMI cases sent to the cath lab will have clean coronaries
3. Always obtain and OLD EKG if possible
4. Positional and pleuritic chest pain is present in 15% of True ACS
A Stepwise approach to distinguishing pericarditis vs STEMI vs Early Repolarization
Disclaimer-This process is not 100% but will pick up the majority of MI.
The first part of the process is to look for the life threat. In this case, STEMI.
Step 1: Look for findings that clearly define STEMI. When reading the EKG…
- Is there any ST segment depression in the other leads leads (except AVR and V1-nonspecific). These are “reciprocal changes” and strongly suggest STEMI over other causes of ST elevation.
- Look at the ST segment elevation in Leads II and III. If the ST elevation in lead III is greater than in lead II, think STEMI. Early repolarization and pericarditis should not have more ST elevation in lead III compared to lead II.
- Look at the morphology of ST segment elevation. Concave upward (as in a cup holding water) does not rule out STEMI. If morphology is horizontal (tabletop) / convex upward (tombstone), think STEMI.
- Serial EKGs show increasing size of Q waves ( make sure they are new Q waves) = STEMI
Step 2: Look for findings that define pericarditis
PR depression in multiple leads >2mm. But be warned, PR depression is not only seen in pericarditis. It can also be seen in STEMI, so don’t hang your hang your hat on it. PR depression is also transient. It can last from a few hours up to two days and is most associated with viral pericarditis than other types of pericardial inflammation.
Step 3: If there is still a question as to what’s causing the ST elevation…Perform or order an ECHO
Pericarditis-may have fluid. MI-may have wall motion abnormality. Benign early repol will be normal. Unfortunately, pericarditisSerial troponins may help, but what really helps is an old EKG.
Pulmonary Embolism and T-wave inversion
- T- wave inversions are not just caused by cardiac ischemia and, in the setting of PE, may be more prevalent than sinus tachycardia. The most common place to find T wave inversions in PE are leads V1, V2, V3. There is no mystery as to why it should be these leads – a large PE can cause acute pulmonary hypertension which will be seen as changes in the anteroseptal leads.
- If you see new T-wave inversions in anterior septal leads V1, V2, V3 and the inferior leads(II, III and AVF), that equals new pulmonary hypertension and your suspicion of PE should be even higher -this is a PE until proven otherwise.
- The classic teaching is that most PEs will present with sinus tachycardia, but in the large studies, it’s only found in 30-50% of confirmed cases of PE. Respiratory rate and history are better predictors of PE than sinus tachycardia.
Hyperkalemia and its effect on EKGs
- A bizarre, wide complex, EKG equals hyperkalemia until proven otherwise. Think of hyperkalemia as the EKG’s great imitator- the syphilis of electrocardiography. Hyperkalemia produces widening of the QRS and, as the K level goes up, the p waves start to disappear. The EKG in this setting can resemble V-tach, ST segment elevation, fascicular blocks. Hyperkalemia can do pretty much anything to an EKG.
- Ask yourself, is the wide complex rhythm over 120bpm? To be diagnosed as ventricular tachycardia, the rate should be over 120 unless the patient is already on an antidysrhythmic like amiodarone.
- If your patient has a wide complex rhythm that you can’t figure out, but think there may be hyperkalemia, there is little risk in giving a few amps of bicarb (1-2 amps as a trial- bicarb is quickly eliminated by the body) or calcium ( 1-2 amps of gluconate is safe even in dig toxicity).
- A sodium channel blocker overdose (e.g. tricyclic antidepressant or cocaine) can also cause a wide complex, bizarre EKG. If a patient has hyperkalemia, a tricyclic antidepressant or cocaine overdose, do not use an antidysrhythmic like amiodarone or procainamide -they will potentiate the toxic effect. The sodium channels are already poisoned and amiodarone/procainamide will just make things worse.
Interview with Amal Mattu
By Rob Orman
Written summary by Justin Arambasick, Rob Orman